Treatment of venous thromboembolism in cancer patients with dalteparin for up to 12 months: the DALTECAN Study.
BACKGROUND: Treatment of venous thromboembolism (VTE) in patients with cancer has a high rate of recurrence and bleeding complications. Guidelines recommend low-molecular-weight heparin (LMWH) for at least 3-6 months and possibly indefinitely for patients with active malignancy. There are, however, few data supporting treatment with LMWH beyond 6 months. The primary aim of the DALTECAN study (NCT00942968) was to determine the safety of dalteparin between 6 and 12 months in cancer-associated VTE. METHODS: Patients with active cancer and newly diagnosed VTE were enrolled in a prospective, multicenter study and received subcutaneous dalteparin for 12 months. The rates of bleeding and recurrent VTE were evaluated at months 1, 2-6 and 7-12. FINDINGS: Of 334 patients enrolled, 185 and 109 completed 6 and 12 months of therapy; 49.1% had deep vein thrombosis (DVT); 38.9% had pulmonary embolism (PE); and 12.0% had both on presentation. The overall frequency of major bleeding was 10.2% (34/334). Major bleeding occurred in 3.6% (12/334) in the first month, and 1.1% (14/1237) and 0.7% (8/1086) per patient-month during months 2-6 and 7-12, respectively. Recurrent VTE occurred in 11.1% (37/334); the incidence rate was 5.7% (19/334) for month 1, 3.4% (10/296) during months 2-6, and 4.1% (8/194) during months 7-12. One hundred and sixteen patients died, four due to recurrent VTE and two due to bleeding. CONCLUSION: Major bleeding was less frequent during dalteparin therapy beyond 6 months. The risk of developing major bleeding complications or VTE recurrence was greatest in the first month of therapy and lower over the subsequent 11 months.
Francis, CW; Kessler, CM; Goldhaber, SZ; Kovacs, MJ; Monreal, M; Huisman, MV; Bergqvist, D; Turpie, AG; Ortel, TL; Spyropoulos, AC; Pabinger, I; Kakkar, AK
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)